Iowa, 2025Hail and Damaging Winds in Iowa, June 11, 2025
June 11, 2025 · NWS FSD · 22 events in 5 counties and zones
As a subtle mid-level impulse worked eastward across the region, a couple of multicell thunderstorm clusters developed during the early to mid afternoon across northwest Iowa near and to the north of the surface boundary. With mixed-layer instability of 1500-2000 J/kg and deep-layer shear of 35-40 knots, organized storms developed and utilized an inverted-V thermodynamic profile to accentuate a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a subtle mid-level impulse worked eastward across the region, a couple of multicell thunderstorm clusters developed during the early to mid afternoon across northwest Iowa near and to the north of the surface boundary. With mixed-layer instability of 1500-2000 J/kg and deep-layer shear of 35-40 knots, organized storms developed and utilized an inverted-V thermodynamic profile to accentuate a swath of damaging wind gusts near and just south of Iowa State Highway 9.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 11:55 AM CST, 31 minutes earlier. Its key messages:
- Morning showers and isolated storms continue, with increased risks for thunderstorms south of I-90 today between 2 pm and 10 pm. Isolated strong to severe storms possible, with large hail (up to 1.5") and strong wind gusts (60-70 mph).
- Thunderstorm risks continue tonight into Thursday morning, slowly shifting northward. Persistent marginal large hail risks along with the potential for locally heavy rainfall are expected. Exact locations remain uncertain, though favor areas along/north of I-90.
- More of the same Thursday into Thursday night with isolated to scattered severe storms possible in the afternoon and evening; exact area remains uncertain. Locally heavy rainfall risk continues.
- Temperatures rise through the upcoming weekend, bringing additional thunderstorm risks by Sunday and into next week. Monitor for strong storm potential.
Area forecast discussion, Jun 11, 11:55 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1255 PM CDT Wed Jun 11 2025
.KEY MESSAGES...
- Morning showers and isolated storms continue, with increased
risks for thunderstorms south of I-90 today between 2 pm and
10 pm. Isolated strong to severe storms possible, with large
hail (up to 1.5") and strong wind gusts (60-70 mph).
- Thunderstorm risks continue tonight into Thursday morning,
slowly shifting northward. Persistent marginal large hail
risks along with the potential for locally heavy rainfall are
expected. Exact locations remain uncertain, though favor areas
along/north of I-90.
- More of the same Thursday into Thursday night with isolated
to scattered severe storms possible in the afternoon and
evening; exact area remains uncertain. Locally heavy rainfall
risk continues.
- Temperatures rise through the upcoming weekend, bringing
additional thunderstorm risks by Sunday and into next week.
Monitor for strong storm potential.
&&
.DISCUSSION...
Issued at 351 AM CDT Wed Jun 11 2025
TODAY: Showers and isolated thunderstorms continue this morning
along and north of US Highway 14 stretching southwest into
southwestern SD with a mid level wave approaching and near the nose
of the LLJ. Surface boundary is slowly moving south this morning,
evident on radar around 3 AM CDT stretching from roughly Plankinton
to Viborg to Milford. This boundary should continue to move to the
south through the morning hours, later becoming a catalyst for
thunderstorm development this afternoon and evening.
Ahead of that though, expect these elevated showers and isolated
storms to continue to move to the east this morning, with the
greatest chances continuing to be around the US Hwy 14 corridor.
Patchy areas of wildfire smoke may mix down to the surface through
the day leading to locally reduced visibility and air quality.
Moisture increases south of the boundary though the early afternoon
hours, and with temperatures in this area into the upper 80s and
lower 90s, should lead to a corridor of increased instability around
or above 1500 J/kg (although the GFS/NAM are much greater in values)
between the US Hwy 20 corridor and the I-90 corridor east of the
James River Valley. Highest shear values (40+ kts) remain to the
north of I-90 ergo offset from the best instability; however, shear
values around 25 to 30 knots still support large hail and damaging
wind gusts (especially with drier sub cloud layer). Tornado risk is
very low; that said, should a storm be more surface based near the
boundary, there may be enough 0-1 km shear to support a brief spin.
The main threats with thunderstorms are hail up to the size of ping
pong balls (1.5") and wind gusts to 70 mph between 2 and 10 PM.
Locally heavy rainfall is possible. Storms should taper off late in
the evening with the loss of instability.
TONIGHT: There may be a lull in shower and thunderstorm activity
before development commences along the elevated (850mb) front/WAA
wing and near the nose of the LLJ around 1 AM. This activity looks
to be more along and north of I-90, possibly as far north as US Hwy
14. Not much in the way of instability (less than 1000 J/kg) with
mid level lapse rates less than 6.5 deg C/km. Stronger storms could
produce hail to quarter size. Locally heavy rainfall is more of a
concern tonight than during today, as storm motion and development
will be nearly parallel to the west-east oriented front. Lower level
winds continuing to shift to the south allow for efficient moisture
transport, and a deep warm cloud layer over 10k ft supports
efficient rainfall rates. Isolated to scattered flash flooding may
occur, especially in urban or low lying areas.
THURSDAY-THURSDAY NIGHT: Thursday's severe and heavy rain threats
are going to be highly dependent on where boundaries end up after
convection today through tonight. However, 11.00z guidance seems to
be trending more northerly (toward US Hwy 14 or north) with the
fronts and the mid level wave ejection, so trended the higher pops
in that general direction. Less confident in the evolution of
precipitation through the evening and into Thursday night with
timing differences in frontal passages. Strong to severe storms are
again possible, although confidence in timing and location is low.
Hail to the size of ping pong balls and wind gusts to 70 mph would
again be the main risks. Locally heavy rainfall is also possible,
with more concern for areas which receive storms and heavy rainfall
today and tonight. Areas north of I-90 and especially southwestern
MN look to be at the greatest risk for heavier rainfall. Given the
shift of the front north, raised highs a couple of degrees,
especially south of I-90.
Rainfall amounts into early Friday will be highly dependent on storm
coverage; however, pockets of 2-4 inches are possible with about a
30% chance north and east of Sioux Falls. Mean values across the
area are generally 0.25" to 1.25".
FRIDAY-SATURDAY: Lingering showers and storms move east with the
trough Friday. Mid and upper level ridging begins to build to the
west with surface high pressure moving in as well. Could see some
additional showers and isolated thunderstorms with a couple of ridge
riding waves, but confidence is low on the details, especially with
soundings showing a lack of moisture. Temperatures generally within
10 degrees of average.
SUNDAY ONWARD: Ridging slides east and flattens into the early part
of next week, with at least one more ridge rider Sunday. A more
defined mid/upper level trough develops early next week, sliding
east near the International Border sometime late weekend into early
next week. Models are quite varied on the details of this trough and
associated surface low, but this could bring additional shower and
storm chances to the region. Guidance continues to diverge mid to
late next week, with the 11.00z GFS most bullish on a deep mid/upper
level trough moving through the Plains. Although details are
uncertain, this pattern is conducive to periods of showers and
thunderstorms. Machine learning and other guidance indicates that
some strong to severe storm potential exists, so stay tuned to the
forecast for updates - especially if you have outdoor or travel
plans Sunday into next week. Temperatures stay in the mid 70s to
upper 80s for highs and mid 50s to mid 60s for lows.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1250 PM CDT Wed Jun 11 2025
Mostly VFR conditions with occasional MVFR/IFR vsbys will be
possible this TAF period mostly due to developing showers and
thunderstorms. Taking a look across the area, all focus
continues to be a line of developing showers and thunderstorms
along a Wagner to Sioux Falls to Marshall, MN line. As this line
continues to push eastwards, temporary MVFR vsbys along with a
quick wind shift towards the northwest will be possible through
about 21z. Otherwise, additional development along and south of
I-90 overnight will lift northwards throughout the day on
Thursday promoting MVFR to IFR ceilings and vsbys at times.
Lastly, easterly winds will become more southeasterly winds to
end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SG
AVIATION...05
Hazardous weather outlook, Jun 11, 3:45 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 AM CDT Wed Jun 11 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
445 AM CDT Wed Jun 11 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Wildfire smoke may cause surface impacts at times. Those sensitive
to air pollutants should monitor air quality sources.
Shower and thunderstorm chances increase this afternoon and this
evening. A few storms could produce hail to ping pong ball size and
wind gusts to 70 mph along and south of I-90. Locally heavy rainfall
is possible.
Additional showers and storms expected overnight with locally heavy
rainfall. Hail to the size of quarters is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic showers and thunderstorms continue into Friday. Storms
Thursday afternoon and evening may be strong to severe with areas of
heavy rainfall, though the location is more uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lyon
- When
- June 11, 12:26 PM CST to 12:30 PM CST
- Where
- Lyon County, 0.5 mi E of Rock Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.430, -96.170
Thunderstorm winds blew down several trees in Rock Rapids.
Thunderstorm Wind, Lyon
- When
- June 11, 12:31 PM CST to 12:35 PM CST
- Where
- Lyon County, 2.89 mi SE of Rock Rapids
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.400, -96.140
Winds were measured by a personal weather station.
Thunderstorm Wind, Lyon
- When
- June 11, 12:31 PM CST to 12:35 PM CST
- Where
- Lyon County, 3.58 mi E of Rock Rapids Muni Arp
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.460, -96.110
A roof was blown off a hog barn.
Thunderstorm Wind, Lyon
- When
- June 11, 12:35 PM CST to 12:38 PM CST
- Where
- Lyon County, 2.04 mi NE of Lakewood
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.370, -96.140
Winds were measured by a personal weather station.
Thunderstorm Wind, Lyon
- When
- June 11, 12:35 PM CST to 12:38 PM CST
- Where
- Lyon County, 4.09 mi NE of Edna
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.440, -96.020
A machine shed and empty grain bin were destroyed by thunderstorm winds, which also tipped over a semi-truck.
Thunderstorm Wind, Lyon
- When
- June 11, 12:45 PM CST to 12:50 PM CST
- Where
- Lyon County, 3.49 mi S of Little Rock
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -95.890
A cattle barn was significantly damaged by thunderstorm winds.
Thunderstorm Wind, Lyon
- When
- June 11, 12:50 PM CST to 12:53 PM CST
- Where
- Lyon County, 1.22 mi NE of Little Rock
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.460, -95.880
Several trees were downed by thunderstorm wind gusts.
Thunderstorm Wind, Osceola
- When
- June 11, 12:56 PM CST
- Where
- Osceola County, 1.51 mi E of Sibley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.400, -95.740
Trees were reported down in Sibley from thunderstorm wind gusts.
Thunderstorm Wind, Osceola
- When
- June 11, 12:56 PM CST to 1:00 PM CST
- Where
- Osceola County, 1 mi E of Sibley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -95.750
Thunderstorm wind gusts removed the roof from a small shed.
Thunderstorm Wind, Osceola
- When
- June 11, 1:00 PM CST to 1:15 PM CST
- Where
- Osceola County, 3.66 mi NE of Sibley
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.430, -95.710
Wind initially hit severe levels at 1300CST with a peak wind of 83 mph recorded at 1310CST at mesonet station RSYI4 near Sibley.
Thunderstorm Wind, Osceola
- When
- June 11, 1:01 PM CST to 1:06 PM CST
- Where
- Osceola County, 2.6 mi WNW of Allendorf
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -95.670
A lean-to was damaged by thunderstorm winds along State Highway 9.
Thunderstorm Wind, Osceola
- When
- June 11, 1:03 PM CST to 1:08 PM CST
- Where
- Osceola County, 2.04 mi SW of Allendorf
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -95.650
Three-quarters of a mile of power poles were knocked down by thunderstorm wind gusts along 170th Street.
Thunderstorm Wind, Osceola
- When
- June 11, 1:05 PM CST to 1:08 PM CST
- Where
- Osceola County, 5.12 mi NE of Sibley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.460, -95.710
Winds were measured by a personal weather station.
Thunderstorm Wind, Osceola
- When
- June 11, 1:23 PM CST to 1:27 PM CST
- Where
- Osceola County, 1.47 mi SSW of Harris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -95.460
Thunderstorms winds produced a considerable amount of blowing dust with severely reduced visibility.
Thunderstorm Wind, Osceola
- When
- June 11, 1:29 PM CST to 1:32 PM CST
- Where
- Osceola County, May City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.320, -95.480
Winds were measured by a personal weather station.
Thunderstorm Wind, Dickinson
- When
- June 11, 1:43 PM CST to 1:48 PM CST
- Where
- Dickinson County, 4.86 mi S of Lake Park
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 43.400, -95.310
Pea sized hail accompanied 58 mph measured thunderstorm wind gusts.
Hail, Plymouth
- When
- June 11, 1:54 PM CST to 1:58 PM CST
- Where
- Plymouth County, 0.86 mi NW of Brunsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.810, -96.280
Hail was mostly dime to nickel size, but some stones were as big as a quarter.
Thunderstorm Wind, Dickinson
- When
- June 11, 1:54 PM CST to 1:59 PM CST
- Where
- Dickinson County, 5.13 mi SW of Fuller Fld Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.270, -95.210
Tree damage from thunderstorm wind gusts occurred in the vicinity of 190th Avenue and 260th Street.
Thunderstorm Wind, Clay
- When
- June 11, 1:56 PM CST to 2:00 PM CST
- Where
- Clay County, 2.13 mi WSW of Fostoria
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.240, -95.210
Two trees were blown down along 280th Street west of Fostoria.
Hail, Dickinson
- When
- June 11, 2:00 PM CST to 2:03 PM CST
- Where
- Dickinson County, 1.66 mi WSW of Spirit Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.420, -95.130
Thunderstorm Wind, Dickinson
- When
- June 11, 2:02 PM CST to 2:06 PM CST
- Where
- Dickinson County, Fuller Fld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -95.150
Thunderstorm wind gusts removed a large tree limb.
Thunderstorm Wind, Dickinson
- When
- June 11, 2:06 PM CST to 2:09 PM CST
- Where
- Dickinson County, 1.51 mi W of Terril
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -95.010
Winds were measured by a personal weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 11 to 12, 202513 deaths · $23 million · EF0 · 26 events
- Strong Wind in Utah, June 11, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Iowa, June 11, 2025$123,000 · 1 in hail · 32 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 11 to 15, 202552 kt wind · 12 events
- Hail and Damaging Winds in Wyoming, June 11, 2025$1,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, June 11, 202565 kt wind · 9 events
- Hail and Damaging Winds in Idaho, June 11, 2025$7,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, June 11, 2025$12,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, June 11, 202552 kt wind · 5 events
- Flash Flooding in Texas, June 11, 20253 events
- Damaging Winds in South Carolina, June 11, 202550 kt wind · 3 events
- Flooding and Hail in Florida, June 11, 20251 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278311, 1278274, 1278305, 1278273, 1278315, 1278313, 1278278, 1278290, 1278308, 1278297, 1278312, 1278318, 1278293, 1278309, 1278310, 1278299, 1278271, 1278314, 1278307, 1278272, 1278301, 1278319.